Mississippi, 2003Damaging Winds in Mississippi, August 23, 2003
August 23, 2003 · NWS MEG · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 6:45 PM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 6:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
745 PM CDT FRI AUG 22 2003
THUNDERSTORMS HAVE BEEN DEVELOPING WESTWARD ACROSS WESTERN KENTUCKY
AND INTO SOUTHEAST MISSOURI WITH THE ACTIVITY DROPPING SOUTHWARD.
THIS WILL BEAR WATCHING IN CASE SOMETHING SEVERE DEVELOPS OR A WATCH
IS ISSUED FOR NORTHERN SECTIONS OF THE MID SOUTH. FORECAST UPDATES
WILL BE ISSUED IF AND WHEN NEEDED.
.MEG...NONE.
Hazardous weather outlook, Aug 22, 10:35 PM CST, 1 hour 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...OVERNIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ISOLATED REPORTS OF
WIND DAMAGE ARE POSSIBLE WITH THESE STORMS ACROSS NORTHEAST
ARKANSAS...THE SOUTHERN HALF OF WEST TENNESSEE AND NORTH MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY...AND AGAIN FROM
TUESDAY THROUGH THURSDAY. AT THIS TIME...THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 22, 8:18 PM CST, 3 hours 42 minutes before
MOZ115-230245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT FRI AUG 22 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF PORTAGEVILLE
AT 918 PM CDT...MOVING SOUTH AT 20 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITY OF PORTAGEVILLE...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 22, 10:19 PM CST, 1 hour 41 minutes before
TNZ049-230445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 PM CDT FRI AUG 22 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF COVINGTON AT
1119 PM CDT...MOVING SOUTH AT 20 MPH.
PEOPLE IN TIPTON COUNTY...INCLUDING THE CITY OF COVINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Aug 22, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2S PURYEAR TN WIND DAMAGE
08/22/03 HENRY TREES DOWN. REPORTED BY
HENRY COUNTY SHERIFFS
OFFICE.
0915 PM DRESDEN TN WIND DAMAGE
08/22/03 WEAKLEY POWERLINES DOWN. REPORTED
BY WEAKLEY COUNTY
SHERIFFS OFFICE.
0918 PM SHARON TN WIND DAMAGE
08/22/03 WEAKLEY TREES DOWN. REPORTED BY
WEAKLEY COUNTY SHERIFFS
OFFICE.
0935 PM HOLLOW ROCK TN WIND DAMAGE
08/22/03 CARROLL TREES DOWN. REPORTED BY
CARROLL COUNTY SHERIFFS
OFFICE.
0945 PM TN WIND DAMAGE
08/22/03 OBION TREES DOWN IN SEVERAL
PORTIONS OF THE COUNTY.
REPORTED BY OBION COUNTY
EMA.
1010 PM KENNETT MO WIND DAMAGE
08/22/03 DUNKLIN POWERLINES DOWN IN
KENNETT AND CLARKTON.
REPORTED BY DUNKLIN
COUNTY SHERIFFS OFFICE.
1020 PM 4NE JACKSON TN 60 MPH WIND GUST
08/22/03 MADISON REPORTED BY SPOTTER.
1107 PM MANILA AR WIND DAMAGE
08/22/03 MISSISSIPPI TWO LARGE TREES DOWN AND
POWERLINES DOWN. REPORTED
BY HAM RADIO OPERATOR.
1120 PM FINGER TN WIND DAMAGE
08/22/03 MCNAIRY LARGE OAK TREE BLOWN DOWN
BLOCKING RT 199 NEAR
FINGER. REPORTED BY
MCNAIRY COUNTY EMA.Local storm report, Aug 22, 11:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 AM CDT SAT AUG 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2S PURYEAR TN WIND DAMAGE
08/22/03 HENRY TREES DOWN. REPORTED BY
HENRY COUNTY SHERIFFS
OFFICE.
0915 PM DRESDEN TN WIND DAMAGE
08/22/03 WEAKLEY POWERLINES DOWN. REPORTED
BY WEAKLEY COUNTY
SHERIFFS OFFICE.
0918 PM SHARON TN WIND DAMAGE
08/22/03 WEAKLEY TREES DOWN. REPORTED BY
WEAKLEY COUNTY SHERIFFS
OFFICE.
0935 PM HOLLOW ROCK TN WIND DAMAGE
08/22/03 CARROLL TREES DOWN. REPORTED BY
CARROLL COUNTY SHERIFFS
OFFICE.
0945 PM TN WIND DAMAGE
08/22/03 OBION TREES DOWN IN SEVERAL
PORTIONS OF THE COUNTY.
REPORTED BY OBION COUNTY
EMA.
1010 PM KENNETT MO WIND DAMAGE
08/22/03 DUNKLIN POWERLINES DOWN IN
KENNETT AND CLARKTON.
REPORTED BY DUNKLIN
COUNTY SHERIFFS OFFICE.
1020 PM 4NE JACKSON TN 60 MPH WIND GUST
08/22/03 MADISON REPORTED BY SPOTTER.
1040 PM TN WIND DAMAGE
08/22/03 HENDERSON TREES DOWN IN SCATTERED
LOCATIONS ACROSS COUNTY.
REPORTED BY HENDERSON
COUNTY EMA.
1107 PM MANILA AR WIND DAMAGE
08/22/03 MISSISSIPPI TWO LARGE TREES DOWN AND
POWERLINES DOWN. REPORTED
BY HAM RADIO OPERATOR.
1120 PM FINGER TN WIND DAMAGE
08/22/03 MCNAIRY LARGE OAK TREE BLOWN DOWN
BLOCKING RT 199 NEAR
FINGER. REPORTED BY
MCNAIRY COUNTY EMA.
1120 PM SILERTON TN WIND DAMAGE
08/22/03 HARDEMAN TREES AND POWERLINES
DOWN. REPORTED BY
HARDEMAN COUNTY EMA.
1130 PM TOONE TN WIND DAMAGE
08/22/03 HARDEMAN TREES AND POWERLINES DOWN
IN TOONE AND HORNSBY.
REPORTED BY HARDEMAN
COUNTY EMA.Special weather statement, Aug 22, 11:33 PM CST, 27 minutes before
MSZ001-230545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 AM CDT SAT AUG 23 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF OLIVE BRANCH
AT 1233 AM CDT...MOVING SOUTHWEST AT 30 MPH.
PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Aug 22, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT SAT AUG 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2S PURYEAR TN WIND DAMAGE
08/22/03 HENRY TREES DOWN. REPORTED BY
HENRY COUNTY SHERIFFS
OFFICE.
0915 PM DRESDEN TN WIND DAMAGE
08/22/03 WEAKLEY POWERLINES DOWN. REPORTED
BY WEAKLEY COUNTY
SHERIFFS OFFICE.
0918 PM SHARON TN WIND DAMAGE
08/22/03 WEAKLEY TREES DOWN. REPORTED BY
WEAKLEY COUNTY SHERIFFS
OFFICE.
0935 PM HOLLOW ROCK TN WIND DAMAGE
08/22/03 CARROLL TREES DOWN. REPORTED BY
CARROLL COUNTY SHERIFFS
OFFICE.
0945 PM TN WIND DAMAGE
08/22/03 OBION TREES DOWN IN SEVERAL
PORTIONS OF THE COUNTY.
REPORTED BY OBION COUNTY
EMA.
1010 PM KENNETT MO WIND DAMAGE
08/22/03 DUNKLIN POWERLINES DOWN IN
KENNETT AND CLARKTON.
REPORTED BY DUNKLIN
COUNTY SHERIFFS OFFICE.
1020 PM 4NE JACKSON TN 60 MPH WIND GUST
08/22/03 MADISON REPORTED BY SPOTTER.
1040 PM TN WIND DAMAGE
08/22/03 HENDERSON TREES DOWN IN SCATTERED
LOCATIONS ACROSS COUNTY.
REPORTED BY HENDERSON
COUNTY EMA.
1107 PM MANILA AR WIND DAMAGE
08/22/03 MISSISSIPPI TWO LARGE TREES DOWN AND
POWERLINES DOWN. REPORTED
BY HAM RADIO OPERATOR.
1120 PM FINGER TN WIND DAMAGE
08/22/03 MCNAIRY LARGE OAK TREE BLOWN DOWN
BLOCKING RT 199 NEAR
FINGER. REPORTED BY
MCNAIRY COUNTY EMA.
1120 PM SILERTON TN WIND DAMAGE
08/22/03 HARDEMAN TREES AND POWERLINES
DOWN. REPORTED BY
HARDEMAN COUNTY EMA.
1130 PM TOONE TN WIND DAMAGE
08/22/03 HARDEMAN TREES AND POWERLINES DOWN
IN TOONE AND HORNSBY.
REPORTED BY HARDEMAN
COUNTY EMA.
1237 AM 7E MEMPHIS TN WIND DAMAGE
08/23/03 SHELBY LARGE TREE LIMBS DOWN.
REPORTED BY SPOTTER.Thunderstorm Wind, De Soto
- When
- August 23, 12:00 AM CST to 12:05 AM CST
- Where
- De Soto County, South Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.967, -90.033
Some large trees limbs were blown down.
Thunderstorm Wind, De Soto
- When
- August 23, 12:15 AM CST to 12:20 AM CST
- Where
- De Soto County, Eudora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.833, -90.150
A couple of large trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 23, 20031 death · 1 event
- Flash Flood in Utah, August 23, 2003$650,000 · 1 event
- Hail and Damaging Winds in Kansas, August 23, 20031 injured · $120,000 · 1 in hail · 18 events
- Lightning Strike in Florida, August 23, 2003$250,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2003$105,000 · 1 event
- Flash Flood in Utah, August 23, 2003$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 23, 2003$38,000 · 70 kt wind · 13 events
- Hail and Damaging Winds in Oklahoma, August 23, 2003$46,000 · 61 kt wind · 9 events
- Lightning Strike in North Carolina, August 23, 2003$50,000 · 1 event
- Flash Flood in Colorado, August 23, 2003$33,000 · 1 event
- Lightning Strike in Colorado, August 23, 20033 injured · 1 event
- Flash Flood in Utah, August 23, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332952, 5332953.